Despite your best efforts to keep your teeth white and bright, certain medications may actually cause stains. If you take any of the following medications regularly, you need to be particularly concerned with how they affect the appearance of your teeth.
One of the most well-known medications that have historically caused tooth staining is tetracycline. This broad-spectrum antibiotic treats a variety of ailments, including acne. Doctors should take caution in prescribing this antibiotic to pregnant women, as it can actually affect the color of their unborn child's teeth.
Blood Pressure Medications
Certain blood pressure medications are known to cause dry mouth as a side effect. These include:
Calcium channel blockers
Heart rhythm medications
When you have dry mouth, your risk of experiencing tooth decay and staining is even higher. That's because saliva is needed to keep the teeth clean and to rinse bacteria away from the oral surfaces. When saliva production is hindered due to dry mouth, the teeth will be under constant attack from acids and bacteria, and staining may result.
Another problem associated with these medications is the potential to cause gum swelling. When the gums swell, it is harder to clean the teeth properly, and this can lead to a buildup of plaque. Ultimately, this is one more reason decay and potential staining may occur.
Allergy Relief Medications
Antihistamine medications relieve symptoms of hay fever and allergies, but in some cases, they may also lead to tooth discolorations. Antihistamines tend to block the release of saliva, and this can lead to dry mouth, cavities, erosion, and discoloration. While you may have to take allergy medications to get through a particularly difficult seasonal allergy, pay close attention to the shade of your teeth.
If you are concerned about how medications are affecting your teeth, give us a call today. We are here to help.
Our OFFICE HOURS
199 Woolwich Street, Guelph, ON N1H 3V4 (226) 299-0713